Objective To investigate risk factors and possible mechanisms of adverse effects from statins-based multi-drug medication.
Methods The medical materials from eleven patients who suffered from adverse effects of statins-based multi-drug medication were collected and analysed.
Results 7 patients who took simvastatin 40 mg/day for monotherapy for four weeks produced normal laboratory tests results. Four patients who took a combination of ezetimibe/simvastatin 10/40 mg/day for 4 weeks, 4 patients who took a combination of simvastatin 40 mg/day plus niacin for 8 weeks and 3 patients who took a combination of ezetimibe/simvastatin 10/40 mg/day plus niacin for eight weeks or less showed hepatic dysfunction (Alt>1.5ULN) and/or amyasthenia (CK>1.5ULN) and finally discontinued medication.
Conclusion For females, age, polypharmacy and drug interactions are very important risk factors for statins-based multi-drug medication. One of the possible mechanisms is that other interacting drugs competitively inhibit the common pathway by which the drugs are metabolised, resulting in increased statins exposure, subsequent hepatotoxicity and skeletal muscle toxicity.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.